Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Riverton, WY

August 6, 2021Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 6, 2021, 3:40 PM MDT for Natrona County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 3:40 PM MDT (21:40 UTC)
Expired
Aug 6, 2021, 4:15 PM MDT
In force
35 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 175 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:43 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WUUS55 KRIW 062140
SVRRIW
WYC025-062215-
/O.NEW.KRIW.SV.W.0012.210806T2140Z-210806T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
340 PM MDT Fri Aug 6 2021

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Natrona County in central Wyoming...

* Until 415 PM MDT.

* At 339 PM MDT, a severe thunderstorm was located 14 miles east of
  Teapot Rock, or 33 miles northeast of Casper, moving northeast at
  60 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Natrona County.

This includes Interstate 25 between mile markers 202 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4301 10644 4316 10656 4347 10608 4314 10608
TIME...MOT...LOC 2139Z 232DEG 53KT 4327 10604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vorst
2 follow-up statements
510 
WWUS55 KRIW 062154
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
354 PM MDT Fri Aug 6 2021

WYC025-062215-
/O.CON.KRIW.SV.W.0012.000000T0000Z-210806T2215Z/
Natrona-
354 PM MDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN NATRONA COUNTY...

At 354 PM MDT, a severe thunderstorm was located 14 miles south of
Pine Tree Junction, or 27 miles southwest of Wright, moving northeast
at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Antelope Hills and Teapot Rock. 

This includes Interstate 25 between mile markers 204 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 10637 4319 10652 4347 10608 4317 10608
TIME...MOT...LOC 2154Z 232DEG 53KT 4341 10579 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vorst
919 
WWUS55 KRIW 062206
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
406 PM MDT Fri Aug 6 2021

WYC025-062215-
/O.EXP.KRIW.SV.W.0012.000000T0000Z-210806T2215Z/
Natrona-
406 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NATRONA COUNTY
WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

LAT...LON 4306 10637 4319 10652 4347 10608 4317 10608
TIME...MOT...LOC 2205Z 232DEG 53KT 4346 10569 

$$

Vorst

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:23 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 6, 2:23 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
223 PM MDT Fri Aug 6 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 220 PM MDT Fri Aug 6 2021

Convection is ongoing as a robust shortwave moves east across the
state today. We have already seen thunderstorms producing strong
wind gusts and expect that to be the main concern into the evening.
SPC now has a slight risk east of the Divide for wind where the most
favorable shear and instability exists. Additional convection should
develop across these areas soon. This activity will decrease by late
evening, mostly ending by midnight with the loss of heating and
forcing. Still seeing the possibility for showers to linger across
the Bighorns and Johnson County through early morning. Elsewhere,
the other concern today is still fire weather across southern areas
through the Wind Corridor. With the mixing and strong pressure
gradient, winds have been gusting above critical criteria. While
relative humidity may bottom out around 15-18 percent, will have the
Red Flag Warning continue through 8 PM for these locations. Ridging
will build back in Saturday leading to a generally dry and sunny
day.

.LONG TERM...(Sunday through Friday)
Issued at 220 PM MDT Fri Aug 6 2021

The start of the period on Sunday has a W-WSW flow over the area
with an area of low pressure over the Pacific Northwest. The EC
has this feature further to the north and a bit further west than
the GFS. The EC has the eastward progression much more than it was
showing yesterday. Both models have this moving across the
northern tier of the CONUS and being in southern SK (EC) or near
the ND/MB/SK border (GFS) by 12Z Tuesday. The main weather story
over WY with this feature looks to be the wind with a tight
pressure gradient on Monday, especially on the GFS. There is also
jet support to the south of the low. In regards to precipitation,
the bulk looks to stay to the north over MT. The most likely
places to see any activity would be across the northern 1/3 to 1/2
of the forecast area and from Sunday afternoon through Monday
night, otherwise expect it to be dry. Even where it does rain, QPF
amounts look to be quite low so it is possible this may be almost
a non-event precipitation-wise. The rest of the long-term looks
to be quiet with no further precipitation. It may still be rather
windy on Tuesday, but afterwards the low is expected to push
further to the northeast and a ridge looks to become dominant
again over the southwest bringing lighter winds to the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1155 AM MDT Fri Aug 6 2021

Expect VFR conditions to prevail throughout the period.  Winds look
to be an issue for many locations until around 01Z-05Z.  The most
wind looks to be from KRKS over to KCPR. Outflow winds and winds
from heavier thunderstorms may also impact terminals until around
00Z with waves of precipitation moving through the area.

&&

.FIRE WEATHER...
Issued AT 220 PM MDT Fri Aug 6 2021

Scattered showers and thunderstorms will continue this afternoon and
evening, especially east of the Divide, as a strong shortwave moves
east across the state. These will continue to produce strong, gusty
outflow winds through the evening, decreasing after sunset. Also
still have a Red Flag Warning in effect through 8 PM for southern
areas through the Wind Corridor where strong west winds and low
relative humidity have resulted in near to critical fire weather
conditions.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280-
289.

&&

SHORT TERM...Myers
LONG TERM...Clayton
AVIATION...Clayton
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 3:01 PM MDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
301 PM MDT Fri Aug 6 2021

WYZ001>020-022>030-072115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
301 PM MDT Fri Aug 6 2021

...Severe Thunderstorm Watch in Effect Until 8 PM for Much of Central
Wyoming...

...Red Flag Warning Continues for Portions of Southwest and
Central Wyoming Until 8 PM...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and evening thunderstorms will produce
outflow wind gusts of 40 to 50 mph, with any severe thunderstorms
possibly creating 60 to 70 mph wind gusts. The best chance for
damaging winds will be across Fremont, Hot Springs, Johnson,
Natrona, and Washakie counties.

Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine
with low relative humidities to produce critical fire weather
conditions from Sweetwater County to Natrona County through 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Sunday and Monday...Elevated fire weather conditions possible due
to hot, dry, and breezy conditions. A cold front Sunday night
into Monday could lead to gusty northwest wind and increased fire
danger.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather

In the hours before

Special weather statement, Aug 6, 2:31 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
231 PM MDT Fri Aug 6 2021

WYZ012-014-025-062100-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
231 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of north central
Sublette County through 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Bridge, or 16 miles northwest of Pinedale, moving north at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  New Fork Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4292 11004 4297 11023 4328 11015 4317 10980
TIME...MOT...LOC 2031Z 201DEG 18KT 4301 11012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 2:39 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Fri Aug 6 2021

WYZ017-018-062115-
Wind River Basin-Lander Foothills-
239 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Fremont
County through 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ethete, or near Fort Washakie, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4287 10882 4299 10892 4315 10856 4297 10843
TIME...MOT...LOC 2039Z 242DEG 28KT 4295 10879

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 2:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Fri Aug 6 2021

WYZ012-013-023>025-062115-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
243 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of western Sublette,
northwestern Lincoln and south central Teton Counties through 315 PM
MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hoback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4328 11104 4344 11051 4319 11037 4299 11103
      4303 11105
TIME...MOT...LOC 2043Z 247DEG 41KT 4316 11099

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 3:17 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Fri Aug 6 2021

WYZ012-013-024-025-062145-
Jackson Hole-Upper Green River Basin Foothills-Teton and Gros Ventre
Mountains-Salt River and Wyoming Ranges-
317 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern
Sublette, northern Lincoln and south central Teton Counties through
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hoback, or 15 miles east of Alpine, moving east at 40
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bondurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4304 11082 4327 11085 4332 11016 4305 11015
TIME...MOT...LOC 2117Z 268DEG 36KT 4318 11070

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Vorst
Special weather statement, Aug 6, 3:21 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
321 PM MDT Fri Aug 6 2021

WYZ015-017-018-062145-
Wind River Basin-Wind River Mountains East-Lander Foothills-
321 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Fremont
County through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Washakie, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ethete around 330 PM MDT.

Other locations in the path of this storm include Kinnear and Ocean
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.

&&

LAT...LON 4286 10899 4289 10904 4294 10906 4301 10903
      4322 10864 4298 10845
TIME...MOT...LOC 2121Z 243DEG 34KT 4298 10890

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Myers
Special weather statement, Aug 6, 3:34 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
334 PM MDT Fri Aug 6 2021

WYZ012-013-062200-
Jackson Hole-Teton and Gros Ventre Mountains-
334 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southwestern Teton
County through 400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teton Pass, or 10 miles northwest of Jackson, moving northeast at 30
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rendezvous Peak around 345 PM MDT.
  Teton Village around 350 PM MDT.

Other locations in the path of this storm include Phelps Lake and
Moose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 11104 4362 11105 4377 11088 4358 11059
      4344 11098 4350 11105
TIME...MOT...LOC 2134Z 228DEG 28KT 4355 11097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Vorst

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:47 PM MDTSpecial Weather StatementRIWTeton28 min
Aug 5, 11:25 PM MDTSpecial Weather StatementRIW20 min
Aug 6, 8:10 AM MDTSpecial Weather StatementRIW35 min
Aug 6, 9:29 AM MDTSpecial Weather StatementRIW31 min
Aug 6, 10:01 AM MDTSpecial Weather StatementRIW29 min
Aug 6, 10:33 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 6, 10:59 AM MDTSpecial Weather StatementRIWHot Springs31 min
Aug 6, 1:12 PM MDTSpecial Weather StatementRIWHot Springs33 min
Aug 6, 1:36 PM MDTSpecial Weather StatementRIWNatrona24 min
Aug 6, 2:09 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 6, 2:12 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 6, 2:21 PM MDTSpecial Weather StatementRIWNatrona39 min
Aug 6, 2:31 PM MDTSpecial Weather StatementRIWSublette29 min
Aug 6, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 6, 2:43 PM MDTSpecial Weather StatementRIW32 min
Aug 6, 3:08 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 3:17 PM MDTSpecial Weather StatementRIW28 min
Aug 6, 3:21 PM MDTSpecial Weather StatementRIWFremont24 min
Aug 6, 3:47 PM MDTSevere Thunderstorm WarningRIWFremont28 min
Aug 6, 3:57 PM MDTSpecial Weather StatementRIWSublette33 min
Aug 6, 4:14 PM MDTSpecial Weather StatementRIWSublette31 min
Aug 6, 4:16 PM MDTSpecial Weather StatementRIWFremont29 min
Aug 6, 4:21 PM MDTSpecial Weather StatementRIW24 min
Aug 6, 4:41 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 6, 4:44 PM MDTSpecial Weather StatementRIW31 min
Aug 6, 4:45 PM MDTSpecial Weather StatementRIWTeton30 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:23 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Aug 6, 5:54 PM MDTSpecial Weather StatementRIWJohnson36 min
Aug 6, 5:55 PM MDTSpecial Weather StatementRIWNatrona35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.